Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Huntsville, AL

August 7, 2018Morgan County, Alabama

NWS Huntsville, AL issued this special weather statement at Aug 7, 2018, 5:21 PM CDT for Morgan County, Alabama. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 5:21 PM CDT (22:21 UTC)
Expired
Aug 7, 2018, 6:00 PM CDT
In force
39 min
Issued by
NWS Huntsville, AL

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:25 PM CDTTSTM WND DMG2 N Mooresville, ALPOWER LINES KNOCKED DOWN.
Aug 7, 5:25 PM CDTTSTM WND DMG2 N Mooresville, ALTREES DOWN ALONG MOORESVILLE ROAD NEAR THE RAILROAD TRACKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WWUS84 KHUN 072221
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
521 PM CDT TUE AUG 7 2018
 
ALZ005-006-072300-
Madison AL-Limestone AL-
521 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a rapidly intensifying 
thunderstorm near Huntsville International Airport, or near Decatur, 
moving east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Western Huntsville, Madison, Redstone Arsenal, Triana, Huntsville
International Airport, Tanner, Mooresville and Belle Mina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 8670 3459 8666 3459 8671 3458 8673
      3456 8685 3459 8693 3471 8696
TIME...MOT...LOC 2221Z 258DEG 10KT 3464 8688 

$$

70/DD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:21 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 7, 2:21 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Huntsville AL
221 PM CDT Tue Aug 7 2018

.NEAR TERM...(Tonight)
Issued at 221 PM CDT Tue Aug 7 2018

Another hot and humid day across the Tennessee Valley, with an
upper-high just to the south of the region helping to promote these
conditions. Southwest flow at the surface and aloft has helped to
advect Gulf moisture into the region as seen by PWAT values currently
around 1.7" to 1.9". This moisture, combined with ample heating (19z
temperatures in the low to mid 90s), has helped initiate diurnally
driven convection. CAPE values of 2000-3000 J/kg have provided more
than ample fuel for these storms, despite the very weak shear and
lack of forcing. As a result of this instability, a few storms may
become locally strong -- and capable of a brief damaging wind gust
(in addition to locally heavy rainfall).

This activity will quickly wane by early to mid evening with the
setting sun and the loss of heating. Cloud cover should mostly
dissipate, resulting a quiet evening and a mostly clear start to the
night. After midnight, however, clouds will gradually filter in from
the northwest well ahead of a cold front roughly draped over
northwest Tennessee. Models are wanting to show the potential for a
few isolated showers and storms making their way into the area early
Wednesday morning ahead of this feature. Based on current trends, am
less inclined to believe that activity will make it into Northwest
Alabama as early as 09-12z. However, given the very moist
environment, have kept an isolated thunder mention in the forecast
late tonight.

Do think, however, that patchy fog may be an issue across the river
valleys of Northeast Alabama once again and have added a mention of
this in the grids late tonight as well.

.SHORT TERM...(Wednesday through Friday)
Issued at 221 PM CDT Tue Aug 7 2018

A change in the pattern will occur during the later half of the work
week as a cold front will continue to push south and east toward the
Tennessee Valley region of North Alabama. Models still differ with
how far south the front will move Wednesday (and when it will make
it in). The latest trend is that this feature may make it into
region late Wednesday afternoon into Wednesday evening. Should this
occur, it would make for a drier forecast in the morning (and perhaps
allow for more destabilization). Have trended the grids more toward
this thinking, which makes sense given its current position and the
location of its associated line of storms. Thus, have isolated to
widely scattered activity in the morning, before ramping up to
scattered/numerous wording in the 18-21z timeframe of the afternoon.
Should a little more destabilization occur, the threat for a few
strong storms will exist -- mainly capable of a localized damaging
wind threat. With PWATs hovering around 2", any of these storms could
produce locally heavy rainfall/downpours.

Models indicate the boundary will slowly push into (and possibly
through the area) Wednesday night into Thursday. Given the location
of the boundary, it's orientation, and the deep southwest/west flow
along it, this period should be fairly wet. Have trended higher with
PoPs as most locations should see some beneficial wetting rains,
thanks to the numerous to perhaps widespread coverage of these
showers and thunderstorms. The NAM is hinting at 40-50 kt LLJ feature
that may develop over Central Mississippi and pass north and east
over North and Central Alabama Thursday evening into Thursday night.
This feature could serve to maintain this deeper convection well into
a Thursday night into Friday time period. Should the front stall
across or close to the area (with multiple waves of energy passing
by), the threat for locally heavy rainfall, training of storms, and
localized flooding concerns may be warranted. Also, the added clouds
and rain chances will keep high temperatures below normal in the mid
to upper 80s.

.LONG TERM...(Friday night through Monday)
Issued at 221 PM CDT Tue Aug 7 2018

Unsettled weather will continue late this week into the weekend as a
broad upper-trough amplifies over the eastern CONUS. There is some
uncertainty to the degree of coverage, however, and the location of
the remnant (diffuse) boundary that would be the primary low-level
forcing mechanism. By late Friday into Saturday, this feature should
be south of the region in Central/South Alabama. However, with a
broad upper-low over the Great Lakes and Ohio Valley still spinning
through the weekend into Monday, I would still expect scattered
convection each day in this very moist environment. As high pressure
over the Gulf of Mexico gradually nudges north Sunday into Monday,
it's possible a weak boundary could lift north into the Tennessee
Valley -- providing a focus for more numerous convection either day.
However, this is less certain and have maintained chance PoPs for now
to handle this potential. Regardless, decent rain chances will
exist, and combined with the cloud cover, result in a wetter and
slightly "cooler" pattern through the weekend (highs in the mid to
upper 80s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1229 PM CDT Tue Aug 7 2018

VFR conditions will be the predominant flight category at each
terminal through the period. Isolated to widely scattered storms are
possible this afternoon and evening, but due to the limited
coverage, did not have enough confidence to mention in the TAF. This
activity will generally weaken and dissipate overnight. Clouds will
increase ahead of a frontal system moving in from the northwest late
tonight into Wednesday morning. Some -SHRA/TSRA may be possible late
in the period, but chances are not high enough to mention at this
time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 7, 12:28 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1228 PM CDT Tue Aug 7 2018

ALZ001>010-016-TNZ076-096-097-081200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1228 PM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected to develop this
afternoon. Some thunderstorms may be capable of producing strong wind
gusts and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A cold front will move into the region and stall initially, bringing
scattered to numerous shower and thunderstorm activity for Wednesday
through Friday. Some strong thunderstorms capable of producing gusty
winds and locally heavy rainfall are possible each day.

While thunderstorms will remain in the forecast, the coverage of
activity may be a little lower from Saturday through Monday. Some
thunderstorms capable of strong wind gusts could still occur during
this period.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 7, 3:24 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
324 PM CDT TUE AUG 7 2018

ALZ006-072045-
Madison AL-
324 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON COUNTY UNTIL
345 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moores Mill and New Market.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3488 8635 3486 8635 3483 8651 3489 8654
      3499 8647 3499 8645
TIME...MOT...LOC 2024Z 236DEG 9KT 3488 8650

KTW
Special weather statement, Aug 7, 4:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
419 PM CDT TUE AUG 7 2018

ALZ016-072145-
Cullman AL-
419 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN COUNTY UNTIL
445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Pond, or near Blountsville, moving east at 15 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Hanceville, Holly Pond and Walter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3403 8673 3420 8679 3425 8652 3423 8652
      3420 8655 3419 8655 3415 8659 3412 8660
      3412 8663 3409 8666 3408 8669 3409 8669
      3408 8670 3406 8668 3406 8671 3403 8670
TIME...MOT...LOC 2119Z 255DEG 13KT 3414 8668

70/DD
Special weather statement, Aug 7, 4:28 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
428 PM CDT TUE AUG 7 2018

ALZ003-004-072215-
Lawrence AL-Franklin AL-
428 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms in the advisory area. The strongest cell was located
near Needmore, or near Haleyville. Both cells were moving to the
east northeast around 5 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Phil Campbell and western Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3444 8744 3430 8738 3431 8777 3433 8778
TIME...MOT...LOC 2127Z 251DEG 6KT 3430 8757

70/DD
Special weather statement, Aug 7, 4:45 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
445 PM CDT TUE AUG 7 2018

ALZ008-016-072230-
Marshall AL-Cullman AL-
445 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL AND
NORTHEASTERN CULLMAN COUNTIES UNTIL 530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arab, moving east at 20 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Arab, Baileyton, Joppa and Eddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3422 8663 3431 8665 3431 8658 3435 8658
      3438 8636 3426 8633 3425 8644 3426 8644
      3426 8649 3425 8650 3425 8652 3423 8653
TIME...MOT...LOC 2144Z 261DEG 16KT 3429 8656

70/DD
Special weather statement, Aug 7, 5:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
517 PM CDT TUE AUG 7 2018

ALZ008-072300-
Marshall AL-
517 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL COUNTY
UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Guntersville, moving east at 15 mph.

Pea size hail and wind gusts of 30 to 40 mph will be possible with
this storm.

Locations impacted include...
Albertville, Guntersville, High Point, Hustleville, Rabbit Town,
Hyatt, Mountain View and Lake Guntersville St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3420 8640 3433 8644 3438 8618 3424 8614
TIME...MOT...LOC 2217Z 258DEG 14KT 3428 8635

70/DD
Special weather statement, Aug 7, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
521 PM CDT TUE AUG 7 2018

ALZ005-006-072300-
Madison AL-Limestone AL-
521 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a rapidly intensifying
thunderstorm near Huntsville International Airport, or near Decatur,
moving east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Western Huntsville, Madison, Redstone Arsenal, Triana, Huntsville
International Airport, Tanner, Mooresville and Belle Mina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 8670 3459 8666 3459 8671 3458 8673
      3456 8685 3459 8693 3471 8696
TIME...MOT...LOC 2221Z 258DEG 10KT 3464 8688

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:40 PM CDTSpecial Weather StatementHUNJackson35 min
Aug 7, 3:24 PM CDTSpecial Weather StatementHUNMadison21 min
Aug 7, 4:19 PM CDTSpecial Weather StatementHUNCullman26 min
Aug 7, 4:28 PM CDTSpecial Weather StatementHUNFranklin47 min
Aug 7, 4:45 PM CDTSpecial Weather StatementHUNMarshall45 min
Aug 7, 5:17 PM CDTSpecial Weather StatementHUNMarshall43 min
Aug 7, 5:30 PM CDTSpecial Weather StatementHUNMadison45 min
Aug 7, 5:33 PM CDTSpecial Weather StatementHUNLimestone42 min
Aug 7, 5:43 PM CDTSpecial Weather StatementHUNLimestone47 min
Aug 7, 5:52 PM CDTSpecial Weather StatementHUNMarshall38 min
Aug 7, 6:09 PM CDTSpecial Weather StatementHUNMadison51 min
Aug 7, 6:17 PM CDTSevere Thunderstorm WarningHUNMadison28 min
Aug 7, 6:27 PM CDTSpecial Weather StatementHUNDeKalb48 min
Aug 7, 6:40 PM CDTSpecial Weather StatementHUNMadison50 min
Aug 7, 6:47 PM CDTSpecial Weather StatementHUNDeKalb43 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.